Learn more about the dangers and side effects associated with snorting Percocet.
Percocet is a potent painkiller and is part of the opioid drug class. This prescription painkiller is a combination of two medications: oxycodone (an opioid drug) and acetaminophen (a non-narcotic pain reliever). Percocet can be prescribed for a range of pain levels and is very effective following surgeries and injuries, but it also has a high likelihood of abuse and dependence.
Opioids like Percocet act on the brain by binding to opioid receptors. When someone takes Percocet, it binds to those receptors and the brain is flooded with dopamine, a feel-good neurotransmitter.
When someone is prescribed Percocet, it’s meant to be taken orally, however, some people may abuse the drug by crushing the tablets and chewing or snorting them.
What Happens When You Snort Percocet?
When people snort Percocet, they want the opioid effects to occur faster. This could mean they want pain relief faster, but it can also be a way to feel a high faster if an addiction has developed. The onset of the effects of Percocet happens much more quickly if Percocet is taken improperly, but this also causes a faster increase in the body’s tolerance to the drug. As tolerance and physical dependence develop, the body needs more Percocet to achieve the same results.
When someone snorts a high dose of Percocet, it passes the blood-brain barrier more easily than a dose of Percocet taken orally because it doesn’t travel through the digestive tract before going to the bloodstream. When someone is snorting Percocet, they may feel the effects within two to four minutes.
Side Effects and Dangers of Snorting Percocet
- Pinpoint pupils
- Spasms (pain) of the stomach or intestinal tract
- Low blood pressure
- Weak pulse
- Possible seizures
- Difficulty breathing
- Slow breathing that requires more effort
- Shallow breathing
- No breathing
- Bluish-colored fingernails and lips
Drug overdose can be fatal. If you suspect someone is experiencing an overdose, call 911 immediately. Do NOT be afraid to seek help. If you do not have access to a phone contact Web Poison Control Services for online assistance.
In addition to the higher risk of overdose, the following are other potential side effects and dangers of snorting Percocet:
- Higher risk of cardiac arrest and an abnormally slow heart rate
- Higher risk of having an accident
- Increased likelihood of addiction
- Damage to your nasal passages
- Increased risk of bacterial infections
- Risk of acute or severe bronchial asthma
- Hypersensitivity pneumonitis causing respiratory failure
Other general side effects of Percocet that can be amplified by snorting include:
- Changes in blood pressure
- Heart rate changes
- Itchy skin
Also, if a person is snorting Percocet and then combining it with other substances, in particular alcohol or tranquilizers that also act as depressants, they may experience respiratory depression, coma or death.
Percocet Addiction Signs
If someone is snorting Percocet, even if they say it is for pain relief, they are abusing the drug. Any time a person is taking a prescription drug outside of how it’s directed, it’s abuse. Snorting Percocet increases the potency and onset of the effects of the drug, but it’s also associated with a higher risk of overdose, serious health problems, and an increased risk of addiction and dependence.
The high that can accompany high amounts of dopamine is what leads to addiction. The brain is designed to seek out what brings pleasure, including drug use. Once someone takes Percocet or drugs like it, their brain wants to continue seeking that good feeling, due to the rush of dopamine.
Unfortunately, with more frequent use, a person may become addicted and tolerant of the drug, which then means the same dose will no longer produce the same feeling. The brain will have a difficult time producing dopamine naturally, and it may be hard to feel normal without the presence of Percocet.
Find the Help You or Your Loved One Needs
If you or a loved one are struggling with Percocet addiction we can help. Contact The Recovery Village to learn more about our evidence-based treatment programs.
Medlineplus.gov. “Hydrocodone/oxycodone overdose.” National Institutes of Health, February 12, 2021. Accessed October 29, 2021.
Pathak, Lakshmi Kant, and Vimala Vijayaraghavan. “Hydrocodone snorting leading to hypersen[…]itivity pneumonitis.” Proceedings (Baylor University. Medical Center), 2016. Accessed October 29, 2021.
The Recovery Village aims to improve the quality of life for people struggling with substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare providers.